Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 1, NWS Dodge City, KS

June 24, 20216 counties in Kansas

NWS Dodge City, KS issued this heat advisory at Jun 24, 2021, 12:50 AM CDT for 6 counties in Kansas. It took effect at Jun 24, 2021, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2021, 12:50 AM CDT (05:50 UTC)
In effect from
Jun 24, 2021, 12:00 PM CDT
Expired
Jun 24, 2021, 7:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3608 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS73 KDDC 240550
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1250 AM CDT Thu Jun 24 2021

KSZ066-080-081-088>090-250000-
/O.NEW.KDDC.HT.Y.0001.210624T1700Z-210625T0000Z/
Stafford-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1250 AM CDT Thu Jun 24 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 108 expected.

* WHERE...Stafford, Kiowa, Pratt, Clark, Comanche and Barber 
  Counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
070 
WWUS73 KDDC 242347
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
647 PM CDT Thu Jun 24 2021

KSZ066-080-081-088>090-250100-
/O.EXP.KDDC.HT.Y.0001.000000T0000Z-210625T0000Z/
Stafford-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
647 PM CDT Thu Jun 24 2021

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The heat advisory is being allowed to expire..

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jun 23, 10:58 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 23, 10:58 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1058 PM CDT Wed Jun 23 2021

...Updated aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 1253 PM CDT Wed Jun 23 2021

Models remain in decent agreement with previous runs in moving an
elevated mixed layer into southwest Kansas with 700mb
temperatures at 00z Thursday by the NAM ranging from 16 to 18C.
Although a surface boundary will be located near the Colorado
border late day also this will be underneath this warm layer which
should effectively cap convection chances late today/early this
evening. A possible exception may be near the northern edge of
this warm layer, near and north of the I-70 corridor, where an
isolated thunderstorm still can not be completely ruled out early
tonight. Should an isolated storm develop in that area then wind
gusts in excess of 50 to 60 mph and quarter size hail would be
possible. Again the probability at this time of an isolated storm
near the I-70 corridor looks small, if at all. Lows tonight will
be mainly in the 70s given the expected winds and near surface
mixing potential.

Another hot day is on tap for southwest and south central Kansas
on Thursday given that the surface boundary/cold front is still
forecast to be located across northern Kansas as an upper
high/ridge slowly crosses the Central Plains which will be giving
way to southwesterly flow across the West Central High Plains.
Based on the location of where the warmest 850mb temperatures are
forecast to be located between 18z Thursday and 00z Friday it
appears highs once again between 100 and 105 will be possible
south of the Arkansas River.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1253 PM CDT Wed Jun 23 2021

There will be a chance for strong to severe thunderstorms
Thursday night. The first opportunity, small as it may be, will
be early Thursday evening along a surface boundary that will
extend across southwest Kansas under some warm mid level
temperatures. The warm temperatures should inhibit storm
development early but as 0-1km moisture convergence improves along
the surface boundary Thursday evening and given the forecast low
level lapse rates at 00z Friday the potential does exist for an
isolated storm or two to develop between 00z and 03z Friday.
Should any isolated storms develop it may be severe with the
primary hazard being large hail and strong gusty winds. The
second, better, opportunity for thunderstorms will be towards
midnight Thursday night. Developing thunderstorms over northeastern
Colorado Thursday evening are expected to move into western
Kansas between 03z and 06z Friday. As these storms move into
western Kansas both the NAM and GFS have decent moisture and warm
air advection developing ahead of this possible cluster of storms.
The NAM even suggests a low level jet developing by 06z also.
Primary hazards from the overnight storms appear to be heavy rain
and strong gusty winds.

On Friday the cold front will move across southwest Kansas as a
northern upper level trough approaches the Central Plains and
overnight thunderstorms taper off. Models earlier today differ
some on just how far south this boundary will move during the day
which will make temperatures a little challenging. South of this
frontal boundary the temperatures will again climb to around 100
while 90s will be more likely north of this boundary. Given that
the upper trough will still be approaching from the west and
falling height likely across protons of eastern Colorado ahead of
this upper trough will be leaning towards the further north
solution of this boundary and warmer temperatures near and south
of Dodge City.

Precipitation chances will increase late Friday into Friday night
as the upper level trough begins to cross the West Central High
Plains and mid level forcing begins to increase ahead of this
upper wave. At this time it appears that the best opportunity for
widespread thunderstorms will occur Friday night, especially east
of Dodge City and near the Oklahoma border given the current
location of the mid level baroclinic zone and 700mb moisture ahead
of the upper level trough.

Over the weekend the cold front will drop south into north Texas
as the upper level trough slowly slides east across the Central
Plains and an upper level high builds across the Pacific Northwest
and British Columbia. This would support keeping clouds, a chance
for thunderstorms and cooler temperatures across southwest and
south central Kansas not only on Saturday but also on Sunday.

For early next week...If models verify with the location/track of
the upper high Monday and Tuesday then unseasonably cool
temperatures can be expected on Monday with Temperatures warming
out of the 80s and into the 90 to 95 degree range Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1111 PM CDT Wed Jun 23 2021

VFR is expected through TAF pd. There might be some storms Thursday
night, however, latest indications are that the storms could remain
north of the terminals. It's too early to include TSRA/CB groups in
for now due to confidence issues. Otherwise, a frontal boundary will
linger across the greater region today. The most likely area of a fropa
is for KHYS. Otherwise, LLWS will continue through the overnight period
with a 50-55 kt LLJ. Winds will remain breezy on the south side of
the front today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  99  70  96 /  10  10  30  30
GCK  73  99  66  93 /  10  20  20  30
EHA  73 101  66  94 /  10  20  20  30
LBL  75 102  69  96 /  20  10  20  30
HYS  75  97  68  92 /  10  10  40  30
P28  78 102  75 101 /  10  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, Jun 23, 3:42 AM CDT, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
342 AM CDT Wed Jun 23 2021

KSZ030-031-043>046-061>066-074>081-084>090-240845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
342 AM CDT Wed Jun 23 2021 /242 AM MDT Wed Jun 23 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two may develop Wednesday afternoon
around west-central/northwest KS and move east with time. This
activity may clip areas around Scott City to Hays from the late
afternoon through the evening, but confidence in thunderstorm
development is low at this time.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms will be possible each day from Thursday
through Saturday as a series of thermal boundaries and upper level
disturbances affect our area. A severe weather threat will exist
for at least Thursday and Friday, but the threat is currently
expected to be marginal.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Springer

In the hours before

Special weather statement, Jun 23, 9:43 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
943 PM CDT Wed Jun 23 2021

KSZ043-044-063-240315-
Finney KS-Lane KS-Scott KS-
943 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHWESTERN NESS...SOUTHEASTERN SCOTT AND LANE COUNTIES UNTIL 1015
PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grigston, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dighton, Shallow Water, Grigston, Healy, Amy and Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 10049 3834 10024 3829 10025 3828 10030
      3823 10088 3839 10103
TIME...MOT...LOC 0243Z 249DEG 22KT 3841 10074

TURNER
Special weather statement, Jun 23, 10:27 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Wed Jun 23 2021

KSZ044-045-240400-
Lane KS-Ness KS-
1027 PM CDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND EASTERN
LANE COUNTIES UNTIL 1100 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dighton, moving northeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dighton, Alamota, Beeler and Pendennis.

LAT...LON 3870 10022 3844 10004 3834 10042 3856 10055
      3870 10028
TIME...MOT...LOC 0326Z 244DEG 12KT 3852 10038

TURNER
Special weather statement, Jun 23, 11:02 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM CDT Wed Jun 23 2021

KSZ045-240430-
Ness KS-
1102 PM CDT Wed Jun 23 2021

...SPECIAL WEATHER STATEMENT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Ness City, Ransom and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3842 10013 3858 10021 3869 9987 3849 9973
TIME...MOT...LOC 0402Z 248DEG 11KT 3853 10009

TURNER
Special weather statement, Jun 23, 11:28 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1128 PM CDT Wed Jun 23 2021

KSZ030-031-240515-
Trego KS-Ellis KS-
1128 PM CDT Wed Jun 23 2021

...SPECIAL WEATHER STATEMENT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ogallah, moving east at 30 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.

LAT...LON 3904 9922 3900 9978 3913 9980 3913 9923
TIME...MOT...LOC 0427Z 250DEG 25KT 3911 9968

SUGDEN
Special weather statement, Jun 24, 12:19 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1219 AM CDT Thu Jun 24 2021

KSZ045-046-065-240615-
Rush KS-Pawnee KS-Ness KS-
1219 AM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTH CENTRAL
PAWNEE AND SOUTHERN RUSH COUNTIES UNTIL 115 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bazine, Bison, Rush Center, Timken, Alexander, Nekoma and
Hargrave.

LAT...LON 3836 9970 3856 9970 3859 9912 3834 9912
TIME...MOT...LOC 0519Z 269DEG 22KT 3846 9960

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:43 PM CDTSpecial Weather StatementDDCLane32 min
Jun 23, 10:00 PM CDTSevere Thunderstorm WarningDDCLane, Scott25 min
Jun 23, 10:27 PM CDTSpecial Weather StatementDDCLane33 min
Jun 23, 11:02 PM CDTSpecial Weather StatementDDCNess28 min
Jun 23, 11:28 PM CDTSpecial Weather StatementDDCEllis47 min
Jun 24, 12:19 AM CDTSpecial Weather StatementDDCRush56 min
Jun 24, 12:55 AM CDTSpecial Weather StatementDDCPawnee65 min
Jun 24, 1:19 AM CDTSpecial Weather StatementDDCEllis41 min
Jun 24, 5:36 PM CDTSpecial Weather StatementDDCHamilton39 min
Jun 24, 5:41 PM CDTSevere Thunderstorm WarningDDCHamilton49 min
Jun 24, 6:25 PM CDTSevere Thunderstorm WarningDDCHamilton35 min
Jun 24, 6:31 PM CDTSpecial Weather StatementDDCMorton44 min
Jun 24, 6:56 PM CDTSpecial Weather StatementDDCKearny49 min

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.